Barbiturates – sedative medications that include phenobarbital, pentobarbital, secobarbital, and butalbital – have historically been used as hypnotic (sleep inducing) agents and sedating anesthetics. Though less commonly prescribed today, they continue to be used for the management of a number of conditions, ranging from seizure disorders to headache. They are available in tablet and liquid solution forms. While the long-term effects of using barbiturates are less clear, the short-term dangers of misuse may include slowed breathing, disorientation, problems with concentration and memory, fatigue, and slurred speech.
In 2014, approximately 2,700,000 Americans, or 1% of the population, reported using barbiturates for non-medical purposes without the supervision of a medical professional 1. Nonmedical use may involve buying the drugs on the street without a prescription, taking another person’s medications, or using more than prescribed. Those taking barbiturates nonmedically are at particular risk for overdose, especially if combining the substance with other central nervous system depressants like alcohol or opioids (heroin, prescription painkillers).
Barbiturate overdose can be dangerous and possibly fatal, with approximately 10% of barbiturate overdoses resulting in death 3. Knowing the signs and symptoms of a barbiturate overdose and taking preventative measures can help to improve the outcome and avoid fatality.
Signs and Symptoms of a Barbiturate Overdose
Signs of a barbiturate overdose in a user may include one or more of the following 3:
- Impaired judgment.
- Slurred speech.
- Extreme fatigue.
- Poor coordination.
- Shallow breathing.
- Altered consciousness.
Complications related to barbiturate overdose may also include:
- Concussions, paralysis, and other injuries resulting from falls or accidents.
- Pneumonia as a result of aspiration of food or fluids into the airways of those with impaired levels of consciousness.
- Miscarriage as a result of damage to the developing fetus.
Risk Factors for a Barbiturate Overdose
Certain factors may put barbiturate users at increased risk of overdose, such as:
- Using the drug for nonmedical purposes.
- Using the drug in larger amounts or more frequently than prescribed.
- Using the drug over longer periods of time than intended.
- Mixing barbiturates with alcohol, opioids, or other drugs.
Additionally, age, environment, and physical and mental health may also impact the risk of overdose. It is important to discuss any pre-existing health issues with your doctor.
Tolerance occurs when a person requires more of the drug to reach the same desired effect, or experiences less of an effect with the same amount of the drug. Tolerance to barbiturates can occur quickly and may pose serious dangers.
Barbiturate users who’ve developed a tolerance to the substance may end up taking dangerous doses to achieve a high. However, their bodies may not be able to handle the amount of the drug and an overdose may result.
Also, a person’s tolerance may decrease after going through a period of cessation. An overdose can occur if he begins using the same amount of the drug again, since the body is no longer tolerant to that amount of the drug. Barbiturate users are especially cautioned to be careful of relapse following a period of abstinence.
What to Do in Case of a Barbiturate Overdose
If you or someone you know is experiencing a barbiturate overdose, call 911 immediately.
Barbiturate overdoses should be assessed by a medical professional, who can treat the symptoms and minimize the risk of dangerous complications or death.
If you witness a person experiencing a drug overdose, it is recommended that you stay with the person and remain on the phone with a 911 operator until an ambulance arrives. Be prepared to share any information that you may have on the person, including:
- What drugs he used.
- How much he used.
- Any pre-existing health conditions.
If you are using barbiturates, consider taking steps to reduce your risk of overdose:
- Take all medications as prescribed.
- Avoid mixing barbiturates with other drugs and alcohol.
- Consult with a medical professional if you feel that you need changes made to your medication regimen.
- Avoid taking other people’s prescription medications, which may be prescribed at different dosages.
- Discuss any other prescription or illicit drugs you are taking with your doctor.
If you are using barbiturates nonmedically, the best way to prevent overdose is to end all use. However, it can be dangerous to quit alone due to certain potential withdrawal symptoms, such as convulsions and delirium. Barbiturate detox centers provide comfortable, monitored environments in which you are able to safely clear the drug from your system; in many cases, they are a safer alternative to quitting on your own. After detox, barbiturate users may benefit from ongoing substance abuse treatment in order to deal with the reasons for using and to learn new ways of coping. Treatment for barbiturate addiction may include:
- Inpatient or residential treatment centers —These centers offer the opportunity to stay at a facility and attend intensive daily therapy sessions for the duration of the program. Inpatient stays can range from a few weeks to several months depending on each person’s needs and the particular program.
- Outpatient treatment —This treatment type offers therapy sessions for a set number of hours per week. Clients in outpatient treatment live at home or make other off-site living arrangements, and may continue to work or attend school while participating in treatment.
In addition to treatment, recovery meetings are free support groups for people struggling with addiction. Twelve step groups like Narcotics Anonymous and SMART Recovery offer support and tools for people at all stages of recovery.
Sober living homes can also be beneficial, especially in early recovery, for people struggling with addiction to prescription drugs like barbiturates. These homes are staffed by house managers who conduct random drug testing, enforce house rules, and monitor residents to ensure a drug and alcohol-free environment.
If you or someone you care about has experienced a barbiturate overdose or is struggling with addiction, consider seeking treatment. One call might be all it takes to save your life. Get help now at 1-888-744-0069 .
- Center for Behavioral Health Statistics and Quality. (2015). 2014 National Survey on Drug Use and Health: Detailed tables. Rockville, MD: Substance Abuse and Mental Health Services Administration.
- Substance Abuse and Mental Health Services Administration. (2014). Treatment Episode Data Set (TEDS): 2002-2012. National admissions to substance abuse treatment services. BHSIS Series S-71, HHS Publication No. (SMA) 14-4850. Rockville, MD: Substance Abuse and Mental Health Services Administration.
- S. National Library of Medicine. (2015). MedlinePlus, Barbiturate intoxication and overdose.
- National Institute on Drug Abuse. (2011). Prescription drugs: Abuse and addiction. NIH Publication No. 11-4881.